Prenatal Acetaminophen Use Examined for Offspring Language Delay
HealthDay News — Acetaminophen (acetyl-para-aminophenol [APAP]) use in pregnancy is associated with language delay among girls, according to a study published online January 10 in European Psychiatry.
Carl-Gustaf Bornehag, from Karlstad University in Sweden, and colleagues conducted a population-based cohort study involving 754 women enrolled in the Swedish Environmental Longitudinal, Mother and child, Asthma and allergy study. When offspring were 30 months of age, language development was assessed; the main study outcome was parental report of use of fewer than 50 words (language delay [LD]).
The researchers found that 59.2% of the women enrolled in pregnancy weeks 8 to 13 reported taking APAP between conception and enrollment. There was a correlation for urinary APAP, which was measurable in all urine samples, and the number of APAP tablets taken during pregnancy. LD prevalence was 8.5%, with higher prevalence in boys than girls (12.6 versus 4.1%). In girls, but not boys, there was a correlation for the number of APAP tablets and urinary APAP concentration with greater LD. For girls whose mother reported taking more than six versus zero APAP tablets, the adjusted odds ratio for LD was 5.92. For girls whose mothers' urinary APAP was in the highest versus the lowest quartile, the odds ratio for LD was 10.34.
"These findings, if replicated, would suggest that pregnant women should limit their use of this analgesic during pregnancy," the authors write.